Rare, Drug-Induced Hypersexuality, Galactorrhea Prompt Therapy Switch in Depressed Patient

Aftering being cross tapered to venlafaxine, the patient reported galactorrhea and a big increase in libido
Aftering being cross tapered to venlafaxine, the patient reported galactorrhea and a big increase in libido

Venlafaxine, a serotonin and norepinephrine reuptake inhibitor (SNRI) is used in the treatment of major depressive disorder, generalized anxiety disorder, social anxiety disorder, and panic disorder. Generally, side effects of venlafaxine include reduced libido and arousal, similar to other antidepressants known to inhibit serotonin reuptake. This report, published in the Journal of Clinical Psychopharmacology, discusses the first documented case of a female patient who experienced a venlafaxine-associated increase in libido which required therapy change for her depression and anxiety.

The patient, a 32-year-old woman, had a history of depression and panic attacks which began after the birth of her first child. At that time she was prescribed escitalopram (which caused her to have blurry vision) and then later buspirone and paroxetine, neither of which had an appreciable effect. With supportive therapy, her depression remitted without medication but reoccurred after her second child was born. This time, the patient's depression was persistent and was complicated by military deployment; she was prescribed sertraline which initially proved to be beneficial. In addition to depression, upon her return from active duty, the patient suffered from subthreshold posttraumatic stress symptoms and intermittent panic attacks (2–4/month). Sertraline was continued, however after the birth of her third child, she became poorly responsive to the drug.

Symptoms of depression continued to persist including passive suicidal thinking; she also indicated a reduction in libido. The decision was made to increase the sertraline to the maximum dose in addition to continued use of clonazepam 0.25mg as needed for panic attacks. At follow-up, almost 2 months later, she reported no substantial improvement and was cross-tapered from sertraline to venlafaxine. One month later, the patient reported an improvement in mood and a reduction in panic attacks, however bilateral galactorrhea, mastalgia and a large increase in libido (desire for sex multiple times/day) also occurred. The patient indicated she was not pregnant nor had she breastfed for quite some time, menstruation was regular and she denied any headaches or visual changes. Her other medications included albuterol, budesonide/formoterol, fexofenadine, fluticasone, pseudoephedrine, and omeprazole. Lab results (during her luteal phase) showed the following:

      Beta HCG: negative
      TSH, free T3 and T4: normal
      Prolactin: 12.1ng/mL (normal)
      Follicle-stimulating hormone: 2.3mIU/mL (normal)
      Luteinizing hormone: 2.6mIU/mL (normal)
      Complete blood count: normal
      Metabolic panel: normal
      Liver function: normal
      Renal function: normal
      Brain magnetic resonance imaging (with and without contrast): normal

Loading links....